"When Effexor took my ability to orgasm, my doctor added a small dose of Wellbutrin to counteract that side-effect, which was fine. She upped the dose when it didn't do the trick to my satisfaction and I started having heart palpitations and dizzines. She took me off immediately (it had only been 9 days or so) and I mean right then when I called in. Turns out, it can bring on a heart attack (the heart palpitations were so intense, I couldn't speak and I thought I might actually be having a heart attack. I called her the minute I could speak.) Once you can't tolerate it in one dosage, there is too much of a risk to continue it at all. It's dangerous, which is why you have to be under a doctor's care to take it. ALL prescription meds are dangerous (kinda directing that at whoever keeps calling us "victims"). OTC meds can kill you, too.
Now, if I want to try the next thing, the only choice left is Viagra, which is very expensive and which my insurance doesn't cover. Luckily, you only take it when you think you're going to need it in the coming several hours. Still, I can't afford it.
So there was a clear, inpleasant, choice before me. None are what I really wanted, which would obviously be having the Effexor to lean on while I work on my issues and also being able to fully enjoy sex:
1. Re-arrange my life to buy the $10/pill Viagra, which may or may not work and which may not even be tolerated any better by my body than the Wellbutrin was,
2. Give up orgasming regularly at all, but still feel better than before in all other areas of my life,
3. Get off the Effexor and go back to feeling the way I felt before I started it, but regain previous sexual gratification frequency.
My doctor just laid it out and asked me to choose and I took #2, which stinks for a 34 y/o woman in her prime. I know it's not going to be permanent-the Effexor took away the majority (not all) of my feelings of desperation and hopelessness, as it is designed to. I'm willing to pay the price for the anticipated goal as I perceive it."
When I talk about choices, those are the kind of choices I'm talking about. It sounds like Effexor is doing you absolutely NO good. If it has, what are the good things it's done? If they outwiegh the bad, you might stay on it. If the bad outweigh the good (I don't see how it couldn't-you're a suicidal monster, liking yourself less and less, if I'm reading your description the way you meant it), then this treatment is not working well for you and you may need another kind of medicine. I don't think you really need any of us to tell you that, but it seems to fit at this point. You can't stand what it's doing for you, so you need something different. You don't have to take (or stay with) the first thing that pops out of doc's head.
Now, to the points in your post, Effexor is NOT a depressant. Did you mean that you take Effexor, drink alcohol, and also have other prescribed depressants, like, say, Valium? Effexor is an ANTI-depressant and targets two of several feel-good chemicals produced by our brains, which sends out signals for the production of all emotion-causing chemicals. It excites your emotion chemicals rather than calming them, as a depressant would. Every single emotion is the direct result of the release of a chemical or combination of chemicals and their reception.
(Did you know that the main chemical in our body that produces sadness is found in high concentrations in human tears? That is why people feel BETTER after a good cry when they've been sad. The level of the sad chemical is reduced in the body through it's expulsion via your tears. Cool, huh?)
Anxiety is one of the effects that Depression can have upon us-it's a symtom. Anxiety alone would not be treated with this drug. An anti-depressant can increase anxiety if there is no depression to treat. The anxiety is only reduced once the depression is addressed and resolved, at least to a degree with which you can live enough to not feel anxious. Anxiety alone is treated differently if drugs are used and is frequently treated without any drugs at all, through Yoga and breath training, anger management, etc...
Depression and depressants do not go together and these are surely interfering with your treatment. I'm certain beyond the shadow of a doubt that any therapist worth waving your hand at would advise you not to drink at all until you are on better footing. I love wine, but had to abstain for the first few months of my chemical treatment. P*sed me off a little-it was one of few things I still enjoyed-darn it all!-but it was only for a while, so we'd see what the medicine would do to me and give me a fair chance to adjust to it. Give your body a break and put only one mood-altering chemical in at a time... it'll thank you for being kind to it. Feeling better physically can have a tremendous affect on anxiety and depression.
Try thinking of it like this...
You're putting a depressant in your body-alcohol.
Your doc is putting an anti-depressant in your body-Effexor.
You don't feel any less depressed or anxious (one of the side-effects of depression), so your doc increases your Effexor,
You feel more tense (b/c you have more anti-depressant in your body), so you want a drink to help you sleep.
There's a battle going on inside you that can lead you into a world of the chemical manipulation of natural functions. This can quickly turn into a hellish nightmare far beyond sweats and anger-flashes. I'm not trying to be mean at all or say you're already there by any means, but there is a strong combination in your story of suicidal thoughts, death-threats, regret, guilt, conflicting chemical intake, normal life stresses (possibly more than "normal"), and a serious disease-Depression.
Please see your doctor right away or a new one and talk in depth about what you need-tell him or her everything in truth and without care-maybe even things you don't think relate to your illness, because you never know what may be very important that you didn't know was very important. It doesn't matter what s/he thinks of you, so be fearless and open. This is where a therapist is helpful-they have to not care about judging you and they can't repeat what you say, for the most part (they have to tell certain things, like if a child is in real danger, or at least that's how it is in Texas).
If you have sleep issues, there is a WONDERFUL non-narcotic, non-addictive, very mild, but I swear by it's effectiveness, and it's cheap, sleep aid your doc can give you. It doesn't knock you out, it doesn't make you wake up groggy (unless you take it and then only sleep 5 hours), and it has very mild side-effects, the worst of which is a little dry mouth when you wake up. It's Trazedone.
Trazedone used to be an anti-depressant. It had the strong side-effect of making patients sleepy, but was a mild anti-depressant, so it had little effect on that. The drug was re-named to it present name, Trazedone, and is now prescribed for sleep disturbance issues. You only take it when you need it and can take very small dosed or bigger ones, depending on how much you think you need that night. Not taking it does nothing, as it is non-addictive. Ask your doc about this in leiu of using other chemicals like alcohol.
The first night I took it, I took 100mg. I woke up with SAND in my eyes-the first time since early adolescence. Rememer what that felt like? I slept like a baby, woke up with the energy of a teenager-it was amazing!! Getting good sleep on a nightly or near-nightly basis can make so much more difference in your ability to do so many things, from losing weight, to managing stress and anxiety, generally feeling better about your life. We are so over-worked and under-rested and this just triples anxiety and depression.
Also, it is a misconception that alcohol makes you sleep better. You sleep longer or go to sleep faster, but the mental rest is not as deep. For one thing, your bladder fills more quickly, but aside from that, you don't stay in REM sleep long enough. Then there's the obvious dehydration, possible headache if you over-indulge, etc, etc. Trazedone does none of that. Won't you please mention it to your doc, while you're there, asking for a lighter dose or a different anti-depressant than Effexor?
Thank you-I know this was long, even for me, but I'm worried about you, Doug. Your situation is very serious. Are you in therapy or trying to do this alone with only drugs to help you along? You don't have to get better alone and this or any forum can only do so much.